What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 20, 1:29 PM EST, 4 hours 41 minutes earlier.
Area forecast discussion, Aug 20, 1:29 PM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
229 PM EDT Tue Aug 20 2019
.SYNOPSIS...
Upper level disturbances could produce showers or storms
through Wednesday. Cold front brings rainfall Thursday. Dry and
cooler this weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 225 PM Tuesday...
Sent a quick update to issue a Excessive Heat Advisory for
portions of southeast OH and southeast KY through 6 PM.
As of 205 PM Tuesday...
The area remains under the influence of a surface high pressure, and
an upper level low amplitude trough. Models bring few H500 vorticity
maxes across the area through Wednesday. These short waves will
likely interact with limited moisture to produce scattered
showers or storms. Models suggest a healthy H500 vort max will
move across our northwest sections by 00Z this evening, perhaps
bringing another cluster of storms into southeast OH and
northern WV. Convective activity should diminish in intensity
and coverage later tonight.
Similar low temperatures can be expected tonight, generally in the
upper 60s lowlands, ranging into the low 60s northeast mountains.
With some clouds around, but despite of near calm flow, less river
valley fog can be expected overnight tonight. This could change over
areas that receive rainfall this afternoon and evening.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM Tuesday...
Unsettled weather continues on Wednesday, as weak disturbances cross
the area, with isold to sct showers and storms. A few storms could
be strong to severe with damaging winds the primary threat. SPC has
added a marginal risk to the CWA for Wednesday.
A cold front will move into the area Thursday night and Friday, with
continued showers and thunderstorms across the area. Front will be
across southern zones on Friday, with drier weather across northern
zones for the most part.
With the overall warm and humid atmosphere in place, heavy downpours
and localized water issues will be a possibility during the period,
particularly if areas receive repetitive convection.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...
Brief break in the precipitation across most areas over the weekend
with high pressure briefly in control. Showers and storms will still
continue to be a possibility, particularly across the higher terrain
and southern zones, where humidity will be higher in vcnty of front,
just to south of southern zones.
Heat and humidity will be on the increase towards the end of the
week into early next week as the front lifts north across the area
again, along with several disturbances, bringing a return of active
weather to the region.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 136 PM Tuesday...
Widespread VFR conditions will prevail under surface high
pressure. Diurnal heating aided by mid level vorticity maxes
could produce showers or storms through tonight. Brief IFR
conditions expected along stronger storms.
Models differ on the timing of H500 short wave to affect the
area tonight. The leaning towards the well initialized NAM which
bring a mid level wave affecting portions of southeast OH and WV
including PKB from 00z to 05Z.
Wind will become calm tonight while some clouds pass by. River
valley fog can not be ruled out of the question, although if
any, it should be confined to the deeper river valleys.
VFR conditions will prevail once again Wednesday, with isolated
brief periods of IFR or worst under convection.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Location of convection could vary. Areas of
fog could be larger than expected.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY H H H H H H H H L L L L
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z WEDNESDAY...
IFR possible with showers and storms mid week, stratus and
valley fog redeveloping by Friday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 6 PM EDT this evening for WVZ005>008-
013>016.
OH...Heat Advisory until 6 PM EDT this evening for OHZ086-087.
KY...Heat Advisory until 6 PM EDT this evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...ARJ/SL
NEAR TERM...ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJHazardous weather outlook, Aug 20, 1:20 PM EST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
220 PM EDT Tue Aug 20 2019
OHZ066-067-075-076-083>085-VAZ003-004-WVZ009>011-017>020-024>034-039-
040-515>526-211830-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Dickenson-
Buchanan-Wood-Pleasants-Tyler-Wirt-Calhoun-Ritchie-Doddridge-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
220 PM EDT Tue Aug 20 2019
This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia and southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
There is a marginal risk for severe thunderstorms through this
evening with the main threat being possible damaging wind.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a marginal risk for excessive rainfall on Thursday and
Thursday night, which could result in potential flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-211830-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-
220 PM EDT Tue Aug 20 2019
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, southern
West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a slight risk for severe thunderstorms through this evening with
the main threat being damaging wind.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a marginal risk for excessive rainfall on Thursday and
Thursday night, which could result in potential flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 20, 1:29 PM EST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
229 PM EDT Tue Aug 20 2019
WVZ526-201900-
Southeast Randolph-
229 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANDOLPH COUNTY...
At 229 PM EDT, a strong thunderstorm was located near Elkins, moving
northeast at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bowden.
LAT...LON 3883 7974 3890 7979 3902 7969 3900 7964
3894 7953
TIME...MOT...LOC 1829Z 223DEG 13KT 3890 7973
25Special weather statement, Aug 20, 3:22 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
422 PM EDT Tue Aug 20 2019
WVZ520>522-202100-
Southeast Nicholas-Southeast Webster-Northwest Webster-
422 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WEBSTER COUNTY...
At 422 PM EDT, a strong thunderstorm was located near
Camden-On-gauley, or 9 miles north of Richwood, moving northeast at
15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Webster Springs, Addison (Webster Springs), Camden-On-gauley, Camden
On Gauley, Cowen and Upper Glade.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.
LAT...LON 3827 8054 3830 8058 3832 8055 3836 8061
3853 8048 3843 8033
TIME...MOT...LOC 2022Z 226DEG 7KT 3836 8052
MEKSpecial weather statement, Aug 20, 4:17 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
517 PM EDT Tue Aug 20 2019
OHZ067-075-076-202145-
Washington-Athens-Morgan-
517 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WASHINGTON...SOUTH
CENTRAL MORGAN AND CENTRAL ATHENS COUNTIES...
At 517 PM EDT, a strong thunderstorm was located 7 miles east of
Athens, moving northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Athens, Chesterhill, Amesville, Stroud Run State Park and Bartlett.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.
LAT...LON 3920 8197 3930 8209 3952 8187 3935 8160
TIME...MOT...LOC 2117Z 231DEG 19KT 3928 8197
MEK
Special weather statement, Aug 20, 4:44 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
544 PM EDT Tue Aug 20 2019
WVZ039-521-522-525-526-202215-
Southeast Webster-Northwest Randolph-Northwest
Webster-Upshur-Southeast Randolph-
544 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RANDOLPH...SOUTH
CENTRAL UPSHUR AND NORTHEASTERN WEBSTER COUNTIES...
At 544 PM EDT, a strong thunderstorm was located near Holly River
State, or 8 miles northeast of Webster Springs, moving northeast at
20 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Holly River State, Alexander, Helvetia, Hacker Valley, Pickens and
Waneta.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.
LAT...LON 3851 8031 3859 8043 3881 8027 3868 8002
TIME...MOT...LOC 2144Z 223DEG 16KT 3859 8033
MEK
Special weather statement, Aug 20, 5:48 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
648 PM EDT Tue Aug 20 2019
KYZ105-WVZ005-202315-
Lawrence-Wayne-
648 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE AND
SOUTHWESTERN WAYNE COUNTIES...
At 648 PM EDT, a strong thunderstorm was located over Ulysses, or
near Inez, moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ulysses, Charley, Clifford, Glenhayes, Gallup and Crum.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3808 8250 3791 8235 3789 8237 3788 8242
3790 8244 3791 8247 3790 8247 3792 8248
3793 8250 3795 8250 3796 8254 3795 8258
3793 8258 3792 8260 3789 8260 3788 8262
3792 8274 3796 8277
TIME...MOT...LOC 2248Z 239DEG 12KT 3793 8264
22